Oregon, 2011Funnel Cloud in Oregon, July 17, 2011
July 17, 2011 · NWS PQR · 1 event in 1 county or zone
An area of instability delveloped over Northwest Oregon Sunday evening producing a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of instability delveloped over Northwest Oregon Sunday evening producing a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 17, 1:30 PM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 17, 1:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PDT SUN JUL 17 2011
.SYNOPSIS...A DISTURBANCE ASSOCIATED WITH AN UPPER LEVEL TROUGH OFF
THE OREGON COAST WILL CONTINUE TO PRODUCE RAIN ACROSS MUCH OF THE
AREA THIS EVENING. SHOWERS ARE EXPECTED TO DECREASE MONDAY...
ALTHOUGH THUNDERSTORMS ARE POSSIBLE IN THE CASCADES AND FOOTHILLS.
THE UPPER LEVEL TROUGH IS EXPECTED TO MOVE ONSHORE TUESDAY AND BRING
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. YET ANOTHER COLD FRONT
IS EXPECTED WEDNESDAY AND THURSDAY...WITH ANOTHER CHANCE FOR RAIN. A
SLOW REBOUND TO NEAR NORMAL TEMPERATURES IS POSSIBLE BY NEXT WEEKEND.
&&
.SHORT TERM...A VIGOROUS SHORTWAVE ASSOCIATED WITH THE UPPER LEVEL
LOW NEAR 40N/129W CONTINUES TO MOVE ACROSS THE AREA THIS AFTERNOON
PRODUCING AN EXTENSIVE AREA OF HEAVY RAIN FROM THE COAST RANGE TO THE
CASCADES. A FEW LOCATIONS IN THE CASCADES AND FOOTHILLS HAVE RECORDED
ONE-HALF TO NEARLY AN INCH OF RAIN TODAY. IN THE VALLEY...SEVERAL
REPORTS OF AROUND ONE-HALF INCH OF RAIN. A FEW SITES MAY SEE SOME
DAILY RECORD RAINFALL TOTALS.
THIS DISTURBANCE IS EXPECTED TO WEAKEN LATER THIS EVENING AND
OVERNIGHT AS THE UPPER LOW SLOWLY SINKS SOUTHWARD NEAR 130W AND BE
SOUTH OF 40N EARLY MONDAY MORNING. THE NEXT DISTURBANCE PIVOTING
AROUND THIS LOW WILL LIKELY AFFECT SW OREGON AND FAR NW CALIFORNIA
MONDAY...WHILE THE MASSIVE UPPER RIDGE OVER THE CENTER OF THE U.S.
TRIES TO NUDGE A LITTLE WESTWARD INTO IDAHO...EASTERN OREGON AND
EASTERN WASHINGTON. AS A RESULT MONDAY WILL LIKELY BE A BIT
WARMER...WITH TEMPS APPROACHING NORMAL FOR MID JULY. CONVECTIVE
INDICES ALSO SHOW A THREAT OF THUNDERSTORMS MONDAY AFTERNOON/EVE IN
THE FOOTHILLS AND CASCADES...POSSIBLY ENCROACHING PART OF THE
SOUTHERN AND CENTRAL WILLAMETTE VALLEY.
MODELS CONTINUE TO SHOW THE OFFSHORE UPPER LEVEL TROUGH OPENING UP
AND LIFTING OUT THROUGH OUR AREA TUESDAY. AS THIS SYSTEM LIFTS OUT TO
THE NORTHEAST WE WILL SEE AN INCREASE IN PRECIPITATION ON TUES AND
THUS HAVE INCREASED POPS ON TUES. THUNDERSTORMS ARE ALSO POSSIBLE
TUES AFTERNOON AND EVENING...ESPECIALLY NEAR THE CASCADES. TW
.LONG TERM...YET ANOTHER SYSTEM MOVES INTO THE REGION LATE WED AND
THURSDAY FROM THE NORTHWEST. BEST CHANCE FOR RAIN WITH THIS SYSTEM
WILL BE ALONG THE NORTH COAST. AFTER THAT...THE GFS AND ECMWF ARE
ENTHUSIASTIC ABOUT BUILDING AT LEAST A FLAT RIDGE BACK INTO THE
PACIFIC NORTHWEST BY NEXT WEEKEND. THIS MAY ALLOW DRIER WEATHER AND
A CHANCE FOR TEMPS TO FEEL MORE LIKE ONE WOULD EXPECT FOR MID TO
LATE JULY. TW/WEAGLE
&&
.AVIATION...AN UPPER LOW ALONG THE COAST CONTINUES TO BRING
RAINFALL TO THE REGION EARLY THIS AFTERNOON. THE RAINFALL IS
EXPECTED TO TAPER OFF THIS AFTERNOON...BUT SHOWER THREAT WILL
LIKELY REMAIN INTO THE EVENING. PERIODS OF IFR/MVFR CIGS AND VSBYS
TO CONTINUE THROUGH ABOUT 00Z. CONDITIONS SHOULD THEN BEGIN TO
IMPROVE THIS EVENING AS SHOWER ACTIVITY NEARS AN END. MAINLY VFR
EXPECTED OVERNIGHT THROUGH TOMORROW AFTERNOON. HOWEVER...SHOWER
THREAT RETURNS TOMORROW AFTERNOON. SO PERIODS OF MVFR REMAIN A
POSSIBILITY IN ANY HEAVY SHOWER ACTIVITY. THERE IS ALSO A
POSSIBILITY FOR SOME THUNDER...PARTICULARLY IN THE CASCADES AND
SOUTHERN WILLAMETTE VALLEY.
KPDX AND APPROACHES...CONTINUED PERIODS OF MVFR CIGS AND VSBY IN
RAIN THROUGH ABOUT 00Z. RAIN SHOULD THEN TAPER TO
SHOWERS...ALLOWING CONDITIONS TO BEGIN TO IMPROVE. MAINLY VFR
EXPECTED OVERNIGHT THROUGH TOMORROW AFTERNOON. SHOWER THREAT
RETURNS TOMORROW AFTERNOON. JFP
&&
.MARINE...WEAK SURFACE LOW OVER THE WATERS THROUGH MONDAY MORNING
THEN HIGHER PRESSURE LATE MONDAY AND TUESDAY. ANOTHER LOW WILL
APPROACH WEDNESDAY. LIGHT WINDS AND SEAS THE NEXT FEW DAYS.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jul 17, 4:06 AM PST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
506 AM PDT SUN JUL 17 2011
ORZ001>014-WAZ019>023-039-040-181515-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
506 AM PDT SUN JUL 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
Funnel Cloud, Columbia
- When
- July 17, 6:00 PM PST
- Where
- Columbia County, Clatskanie
- Reported by
- Public
- Coordinates
- 46.100, -123.200
A concerned citizen sent photos to the local National Weather Service office Sunday evening of a funnel cloud that formed over Clatskanie, Oregon.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 17 to 31, 20118 deaths · 389 injured · 22 events
- Heat in Illinois, July 17 to 26, 201116 deaths · 1 event
- Excessive Heat in Wisconsin, July 17 to 21, 20113 deaths · 40 injured · 13 events
- Excessive Heat in Illinois, July 17 to 31, 20114 deaths · 14 events
- Excessive Heat in Missouri, July 17 to 25, 20111 death · 57 injured · $25,000 · 3 events
- Excessive Heat in Michigan, July 17 to 22, 20113 deaths · 17 events
- Excessive Heat in Wisconsin, July 17 to 20, 20112 deaths · 8 injured · $76,000 · 13 events
- Tornadoes and Hail in North Dakota, July 17, 20111 injured · $1.2 million · EF3 · 32 events
- Marine Thunderstorm Winds in Lake Michigan, July 17, 20112 deaths · 1 injured · $4,000 · 60 kt wind · 5 events
- Excessive Heat in Illinois, July 17 to 28, 20111 death · 3 events
- Tornadoes and Hail in North Dakota, July 17, 2011$390,000 · EF1 · 26 events
- Excessive Heat in Iowa, July 17 to 20, 20114 injured · $272,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333927.